Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 18, NWS Reno, NV

May 31, 2009Lyon County, Storey County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at May 31, 2009, 1:34 PM PDT for Lyon County, Storey County, Nevada. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2009, 1:34 PM PDT (20:34 UTC)
Expired
May 31, 2009, 2:00 PM PDT
In force
26 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Lyon County, NV, Storey County, NV

The radar

The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 312034
SVRREV
NVC019-029-312100-
/O.NEW.KREV.SV.W.0018.090531T2034Z-090531T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
134 PM PDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL LYON COUNTY IN WESTERN NEVADA...
  SOUTH CENTRAL STOREY COUNTY IN WESTERN NEVADA...

* UNTIL 200 PM PDT

* AT 133 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DAYTON...OR 6 MILES EAST OF VIRGINIA CITY...
  AND MOVING EAST AT 10 MPH.

* LOCATIONS AFFECTED INCLUDE...DAYTON.

THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF
HIGH WINDS...HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND
LIGHTNING. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO
BELOW ONE MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS AND
GLASS DOORS.

WHEN IT IS SAFE...REPORT ANY WIND DAMAGE...LARGE HAIL...OR FLOODING
FROM THIS STORM TO THE NATIONAL WEATHER SERVICE IN RENO. CALL OUR
OFFICE AT 775-673-8100.

LAT...LON 3937 11942 3923 11943 3922 11962 3931 11960
TIME...MOT...LOC 2034Z 256DEG 8KT 3930 11953

$$
2 follow-up statements
000 
WWUS55 KREV 312046
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
146 PM PDT SUN MAY 31 2009

NVC019-029-312100-
/O.CON.KREV.SV.W.0018.000000T0000Z-090531T2100Z/
STOREY NV-LYON NV-
146 PM PDT SUN MAY 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR EXTREME WEST CENTRAL LYON AND SOUTH CENTRAL STOREY COUNTIES...

AT 145 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR JUNCTION US 50 AND SIX MILE
CANYON-FT CHURCHILL RD...OR 9 MILES EAST OF VIRGINIA CITY...MOVING
NORTHEAST AT 10 MPH.

* LOCATIONS AFFECTED INCLUDE...DAYTON...SIX MILE CANYON...DAYTON
  VALLEY AIRPARK AND JUNCTION US 50 AND SIX MILE CANYON-FT CHURCHILL
  RD.

THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR
PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF
ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS.

WHEN IT IS SAFE...REPORT ANY WIND DAMAGE...LARGE HAIL...OR FLOODING
FROM THIS STORM TO THE NATIONAL WEATHER SERVICE IN RENO. CALL OUR
OFFICE AT 775-673-8100. YOUR REPORT MAY SAVE LIVES

LAT...LON 3937 11942 3923 11943 3922 11962 3931 11960
TIME...MOT...LOC 2047Z 245DEG 7KT 3932 11947

$$
000 
WWUS55 KREV 312102
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
202 PM PDT SUN MAY 31 2009

NVC019-029-312111-
/O.EXP.KREV.SV.W.0018.000000T0000Z-090531T2100Z/
STOREY NV-LYON NV-
202 PM PDT SUN MAY 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WEST CENTRAL LYON AND
SOUTH CENTRAL STOREY COUNTIES HAS EXPIRED...

THE STORM THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 
HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA THROUGH 230 
PM...CAPABLE OF PRODUCING HEAVY RAINS OF UP TO ONE HALF INCH IN AN 
HOUR ALONG WITH PONDING OF WATER ON AREA ROADWAYS.

LAT...LON 3937 11942 3923 11943 3922 11962 3931 11960
TIME...MOT...LOC 2046Z 245DEG 7KT 3932 11947

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:13 AM PDT, 6 hours 21 minutes earlier.

Area forecast discussion, May 31, 7:13 AM PDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
713 AM PDT SUN MAY 31 2009

.UPDATE...
OVER THE LAST TWO DAYS MOISTURE AND INSTABILITY HAS CONTINUED TO
BUILD DUE TO THE CONSISTENT AND UNUSUALLY LONG THUNDERSTORM PATTERN
AFFECTING THE AREA. RAINFALL REPORTS FROM SPOTTERS AND OBSERVATION
SITES HAVE SHOWN HIGH AMOUNTS IN SHORT DURATIONS YESTERDAY. THIS
IS PRIMARILY DUE TO SLOW STORM MOTIONS...GOOD INSTABILITY AND THE
RELATIVELY HIGH MOISTURE CONTENT.

LATEST 12Z RENO SOUNDING IS VERY IMPRESSIVE WITH HIGHER MOISTURE
AND INSTABILITY VALUES THAN 24 HOURS AGO. EVEN IF THE VALUES ARE
SLIGHTLY OVERESTIMATED...THE PARAMETERS ARE CONSISTENT WITH THOSE
THAT OCCUR DURING FLASH FLOOD EVENTS FOR WESTERN NEVADA. SURFACE
DEW POINTS IN THE LOW 50S WITH 40S IN THE SIERRA ARE ARE ALSO
VERY HIGH FOR THIS TIME OF YEAR.

THE PRECIPITABLE WATER VALUE OF 0.90 INCHES IS MORE THAN 2
STANDARD DEVIATIONS ABOVE NORMAL VALUES...MEANING THIS AMOUNT OF
OBSERVED MOISTURE IS A VERY RARE AND EVENT. WITH STRONG INSTABILITY
ALSO PRESENT...SHOWERS AND THUNDERSTORMS WILL HAVE LITTLE
DIFFICULTLY PRODUCING HEAVY RAIN TODAY ONCE CONVECTION BEGINS
LATER THIS AFTERNOON. WINDS ALOFT ARE ALSO LIGHT AGAIN
TODAY...WITH STORM MOTIONS AROUND 5 MPH.

ALL THIS POINTS TO A GOOD POTENTIAL FOR FLASH FLOODING TODAY.
THUS HAVE ISSUED A FLASH FLOOD WATCH FOR THIS AFTERNOON AND
EVENING. LATEST MODEL RUNS HAVE THE LOWEST STORM MOTIONS SOUTH OF
I-80 AND IN LOCATIONS WHERE MODERATE HEAVY RAIN OCCURRED
YESTERDAY. HOWEVER AREAS AS FAR NORTH AS PLUMAS...LASSEN...THE
SURPRISE VALLEY AND NORTHERN WASHOE ARE AT RISK...EVEN WITH STORM
MOTIONS OF 5-10 MPH. BRONG

&&

.PREVIOUS DISCUSSION... /ISSUED 240 AM PDT SUN MAY 31 2009/

SHORT TERM...
WEAK FLOW ALOFT...AND UBER ABUNDANT MOISTURE AND INSTABILITY WILL
MAKE FOR ANOTHER ACTIVE THUNDERSTORM DAY ACROSS THE REGION TODAY.
BLENDED TPW VALUES ARE ANYWHERE BETWEEN 21-23MM...OR 0.8-0.9 INCHES
PRECIPITABLE WATER. THIS IS EXCEPTIONALLY JUICY...MEANING THAT
THUNDERSTORMS WILL CONTINUE TO HAVE MODERATE TO HEAVY RAINFALL.
NOCTURNAL COMPLEX OF SHOWERS AND THUNDERSTORMS IS WINDING DOWN
..BUT STILL DROPPING RAINFALL ACROSS PORTIONS OF WESTERN PERSHING
AND CHURCHILL COUNTIES. AN UPPER LOW IS APPROACHING THE NORTHERN CA
COAST...WHICH WILL CHANGE UP THE THUNDERSTORM MODE A BIT AS WE GO
INTO THE WORK WEEK.

FOR TODAY...PULSE TYPE THUNDERSTORMS WILL INITIATE AGAIN ALONG THE
HIGHER ELEVATIONS OF THE SIERRA...CARSON RANGE AND PINE NUTS...WITH
OUTFLOW BOUNDARIES CREATING NEW STORMS OUT AWAY FROM THE MOUNTAINS
THROUGH THE AFTERNOON. THERE WILL BE SOME MORNING CLOUDINESS OVER
WESTERN NV FROM THE CONVECTIVE COMPLEX LAST NIGHT THAT MAY KEEP THE
WESTERN NV AREAS FROM HEATING UP QUICKLY THIS MORNING. BUT SINCE WE
ARE SO MOIST THIS WONT EVEN MAKE A DIFFERENCE. IN FACT...WE ARE SO
MOIST THAT OUTFLOW FROM NOCTURNAL CONVECTION IS TOUCHING OFF NEW
STORMS IN LASSEN COUNTY AS I WRITE THIS...AT 2AM IN THE MORNING.
THERE REMAINS A SLIGHT CHANCE FOR SOME OF TODAYS STORMS TO BECOME
SEVERE AND/OR CAUSE FLASH FLOODING...BUT MORE THAN LIKELY WE WILL
SEE SMALL PEA SIZED HAIL...GUSTY OUTFLOW WINDS OF UP TO 50 MPH ALONG
WITH HEAVY RAINFALL.

AFTERNOON WESTERLIES WILL KICK IN LATE IN THE AFTERNOON...PUSHING
CONVECTION INTO THE WESTERN NV VALLEYS FOR THE LATE AFTERNOON AND
EARLY EVENING AND CAPPING OFF CONVECTION IN THE TAHOE BASIN. LOCAL
RUN WRF 5KM MODEL IS AGAIN SHOWING NUMEROUS SHOWER AND THUNDERSTORM
COVERAGE...SO BUMPED UP POPS FOR TODAY. THERE ARE ALSO HINTS OF
CONTINUED CONVECTION AS WE GO INTO THE OVERNIGHT HOURS TONIGHT...SO
INCREASED POPS NORTH AND EAST OF RENO FOR TONIGHT. COULD SEE ANOTHER
COMPLEX GO WELL INTO THE NIGHT JUST LIKE WE SAW LAST NIGHT.

MONDAY...CONTINUED MOIST ATMOSPHERE WILL KEEP UP PRIMED FOR
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. WIND SHEAR ALOFT
INCREASES WITH THE UPPER LOW MOVING CLOSER TO LAND. CONVECTION WILL
AGAIN INITIATE ALONG THE SIERRA CREST AND THEN PUSH WEST INTO THE
WESTERN NV VALLEYS IN THE LATE AFTERNOON...BUT SOME OF THESE STORMS
MAY BECOME ORGANIZED AND POSSIBLY SEVERE WITH THE INCREASED SHEAR
ALOFT. ALSO...COULD SEE SOME ENHANCEMENT FROM A SHORTWAVE SWINGING
AROUND THE UPPER LOW...BUT TIMING OF THIS SHORTWAVE HAS BEEN
CHANGING OVER THE LAST FEW MODEL RUNS.

TUESDAY...UPPER LOW CONTINUES IS MOVE INLAND...WITH CONVECTIVE MODE
BECOMING MORE SYNOPTICALLY SUPPORTED. WIND SHEAR LOOKS PRIME FOR
TUESDAY...WITH SOME STORMS GOING SEVERE. STORM MOTIONS WILL BE MUCH
FASTER THAT PREVIOUS DAYS AS WELL...WHICH MAY LIMIT COVERAGE.  HOON

LONG TERM...WEDNESDAY THROUGH SATURDAY...

NO CHANGE IN MODEL SOLUTIONS OVER SINCE YESTERDAY WITH REX BLOCK
ALONG THE WEST COAST.  UPPER LOW NEAR THE CALIFORNIA COAST WILL BE
THE MAIN INFLUENCE IN THE PATTERN THROUGH NEXT WEEKEND. 00Z RUNS ARE
A BIT SLOWER IN BRINGING THE LOW ONSHORE UNTIL SUNDAY...BUT HAVE
BEEN WAVERING ON THE TIMING THE LAST FEW DAYS. HOWEVER THIS HAS LOW
SIGNIFICANCE AS THE LOW AND ASSOCIATED JET REMAIN IN A FAVORABLE
LOCATION FOR SHOWERS AND THUNDERSTORMS IN A VERY MOIST ENVIRONMENT
FOR WESTERN NEVADA STANDARDS.

LOW OFF THE COAST AND JET PUSHING INTO THE AREA FROM THE
SOUTHWEST...WILL PLACE THE SIERRA AND WESTERN NEVADA UNDER AN AREA
OF FAVORABLE LARGE SCALE ASCENT.  EVEN IF THERE IS A LACK OF SURFACE
HEATING...LIFT FROM THE JET AND ANY IMPULSES EJECTING FROM THE LOW
IN A MOIST ENVIRONMENT WILL PRODUCE SHOWERS AND THUNDERSTORMS DAY OR
NIGHT.

WITH FAVORABLE INSTABILITY AND SHEAR PROFILES...THUNDERSTORMS SHOULD
BE ORGANIZED AND HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AND SEVERE
WEATHER.  BRONG

AVIATION...

ALL TERMINALS SHOULD AT LEAST SEE VICINITY SHOWERS AND THUNDERSTORMS
BETWEEN 21Z-04Z.

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE AREA EARLY
THIS MORNING IN THE MOIST AND UNSTABLE ENVIRONMENT.  ACTIVITY WILL
INCREASE THIS AFTERNOON WITH SURFACE HEATING...THEN CONTINUE THROUGH
THE EVENING WITH OUTFLOWS TOUCHING OFF NEW CELLS.  HEAVY RAIN WILL
OCCUR WITH THE STRONGER CELLS ALONG WITH POTENTIAL FOR HAIL AND
GUSTY OUTFLOW WINDS TO 50 MPH.

UPPER LOW NEARS THE COAST MONDAY AND FORECAST TO REMAIN STATIONARY
THROUGH THE WEEK.  THIS WILL MAINTAIN A FAVORABLE CONDITIONS FOR
SHOWERS AND THUNDERSTORMS.  BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 1 PM PDT THIS AFTERNOON THROUGH THIS
     EVENING FOR NVZ001>005.

CA...FLASH FLOOD WATCH FROM 1 PM PDT THIS AFTERNOON THROUGH THIS
     EVENING FOR CAZ070>073.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, May 31, 6:45 AM PDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
645 AM PDT SUN MAY 31 2009

CAZ070>073-NVZ001>005-010145-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
645 AM PDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY FROM 1 PM THIS
AFTERNOON THROUGH THIS EVENING. FOR ADDITIONAL DETAILS SEE THE
FLASH FLOOD WATCH PRODUCT AVAILABLE ON OUR HOME PAGE
WEATHER.GOV/RENO.

WELL ABOVE NORMAL MOISTURE AND INSTABILITY REMAIN OVER THE AREA
TODAY. SHOWERS AND THUNDERSTORMS WILL INCREASE EARLY THIS
AFTERNOON AND PERSIST WELL INTO THE EVENING.  THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING FLASH FLOODING...HAIL...AND GUSTY OUTFLOW
WINDS OF 40 TO 50 MPH.

THE BIGGEST THREAT TODAY IS FLASH FLOODING. THE STRONGER STORMS
MAY PRODUCE RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR. HEAVY
RAIN MAY CAUSE RAPID RISES ON SMALL CREEKS...PONDING OF WATER ON
ROADS AND URBAN AREAS...ROCK SLIDES AND INCREASED RUNOFF NEAR
STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ABUNDANT MOISTURE AND A FAVORABLE PATTERN FOR THUNDERSTORMS WILL
TO CONTINUE NEXT WEEK. A STRONGER LOW PRESSURE SYSTEM NEARS THE
CALIFORNIA COAST MONDAY AND INCREASE THE POTENTIAL FOR ORGANIZED
THUNDERSTORMS. ORGANIZED THUNDERSTORMS CAN HAVE A LONGER LIFE
SPAN AND BRING THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE. SKYWARN SPOTTER ACTIVATION MAY BE
REQUIRED THIS AFTERNOON.

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 31, 12:16 PM PDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1216 PM PDT SUN MAY 31 2009

CAZ071-312015-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
1216 PM PDT SUN MAY 31 2009

...STRONG THUNDERSTORMS DEVELOPING OVER NORTHEAST
CALIFORNIA...

AT 1215 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HERLONG...AND MOVING EAST
AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...DOYLE AND HERLONG.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
Special weather statement, May 31, 12:19 PM PDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1219 PM PDT SUN MAY 31 2009

CAZ071-NVZ004-005-312015-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-NORTHERN WASHOE
COUNTY-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
1219 PM PDT SUN MAY 31 2009

...STRONG THUNDERSTORMS CONTINUING OVER WASHOE COUNTY...

AT 1215 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 15 MILES NORTHEAST OF HERLONG...AND MOVING EAST
AT 15 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...SAND PASS AND SMOKE CREEK DESERT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
Special weather statement, May 31, 12:46 PM PDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1246 PM PDT SUN MAY 31 2009

NVZ002>004-312030-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
1246 PM PDT SUN MAY 31 2009

...STRONG THUNDERSTORMS NEAR VIRGINIA CITY...

AT 1244 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR VIRGINIA CITY...AND MOVING EAST AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...CARSON CITY...DAYTON...GOLD HILL...NEW
  WASHOE CITY...SIX MILE CANYON AND STEWART.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
Special weather statement, May 31, 12:51 PM PDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1251 PM PDT SUN MAY 31 2009

CAZ073-NVZ001-003-312045-
GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL AND SOUTHERN LYON
COUNTIES-MONO-
1251 PM PDT SUN MAY 31 2009

...THUNDERSTORMS WITH HEAVY RAIN DEVELOPING RAPIDLY...

AT 1250 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
WALKER TO 5 MILES EAST OF BRIDGEPORT...OR ALONG A LINE EXTENDING FROM
12 MILES EAST OF COLEVILLE TO BRIDGEPORT...AND MOVING EAST AT 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...SWEETWATER SUMMIT...BODIE...BRIDGEPORT
  RESERVOIR...BRIDGEPORT...BRIDGEPORT-BRYANT FIELD AIRPORT AND
  JUNCTION NV 359 AND CA 167.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK
SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.
Special weather statement, May 31, 1:08 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
108 PM PDT SUN MAY 31 2009

CAZ071-312115-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
108 PM PDT SUN MAY 31 2009

...STRONG THUNDERSTORMS OVER WESTERN LASSEN COUNTY...

AT 107 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF CA 44 AT SHASTA-LASSEN CO
LINE...OR 24 MILES SOUTH OF BIEBER...AND MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THIS STORM.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS WILL RISE RAPIDLY NEAR
THUNDERSTORMS.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
Special weather statement, May 31, 1:21 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
121 PM PDT SUN MAY 31 2009

NVZ003-004-312045-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
121 PM PDT SUN MAY 31 2009

...THUNDERSTORMS WITH HEAVY RAIN ALONG HIGHWAY 50...

AT 118 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STAGECOACH TO
VIRGINIA CITY TO 5 MILES EAST OF US 395 AT DOUGLAS-CARSON CITY CO
LINE...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF VIRGINIA CITY
TO VIRGINIA CITY TO 6 MILES SOUTHEAST OF CARSON CITY...AND MOVING
EAST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...DAYTON...GOLD HILL...SILVER SPRINGS...
  SIX MILE CANYON...STAGECOACH AND VIRGINIA CITY.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON LOCAL ROADWAYS...ESPECIALLY HIGHWAY 50 BETWEEN CARSON CITY
AND DAYTON...INCLUDING STAGECOACH. IN AREAS OF STEEP TERRAIN...MINOR
ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:53 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon37 min
May 30, 6:31 PM PDTFlash Flood WarningREVLyon2 hr
May 31, 6:43 AM PDTFlash Flood WatchREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more12 hr
May 31, 12:05 PM PDTSevere Thunderstorm WarningREVWashoe25 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.